Alert archive / Maine / High Wind Warnings in 2008
High Wind Warning 10, NWS Caribou, ME
NWS Caribou, ME issued this high wind warning at Dec 15, 2008, 7:38 PM EST for Hancock County, Washington County, Maine. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 15, 2008, 7:38 PM EST (00:38 UTC)
- Expired
- Dec 15, 2008, 11:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 8:15 PM EST | NON-TSTM WND DMG | Gouldsboro, ME | TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH |
| Dec 15, 8:15 PM EST | BLIZZARD | Gouldsboro, ME | TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH |
| Dec 15, 8:35 PM EST | NON-TSTM WND GST 0 | Cutler, ME | 61 MPH. |
| Dec 15, 8:35 PM EST | NON-TSTM WND DMG | Bucksport, ME | TREES DOWN AND POWER OUTAGES IN TOWN. |
| Dec 15, 8:45 PM EST | NON-TSTM WND DMG | Winter Harbor, ME | TREES AND POWER LINES DOWN WITH POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KCAR 160038 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 738 PM EST MON DEC 15 2008 ...STRONG WINDS EXPECTED ACROSS COASTAL DOWNEAST MAINE THROUGH LATE THIS EVENING... .STRONG SOUTHWEST WINDS ARE EXPECTED IN ADVANCE OF A COLD FRONT THIS EVENING. WINDS ARE EXPECTED TO DIMINISH BEHIND THE COLD FRONT OVERNIGHT. MEZ029-030-160400- /O.UPG.KCAR.WI.Y.0027.000000T0000Z-081216T0300Z/ /O.NEW.KCAR.HW.W.0010.081216T0038Z-081216T0400Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 738 PM EST MON DEC 15 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 60 MPH WILL CONTINUE THROUGH LATE THIS EVENING. THIS STORM WILL HAVE A LOW IMPACT ON THE WARNING AREA. WINDS OF THIS MAGNITUDE, COUPLED WITH WET GROUND, WILL LIKELY CAUSE A NUMBER OF SHALLOW ROOTED TREES TO BE BLOWN DOWN, OR SHALLOW ROOTED TREES TO FALL ON POWER LINES WITH POSSIBLE POWER OUTAGES. EXPECT SOME DIFFICULTY DRIVING HIGH PROFILE VEHICLES. PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION. $$ HEWITT
1 follow-up statement
000 WWUS71 KCAR 160342 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 1042 PM EST MON DEC 15 2008 MEZ029-030-160445- /O.EXP.KCAR.HW.W.0010.000000T0000Z-081216T0400Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 1042 PM EST MON DEC 15 2008 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM EST THIS EVENING... THE HIGH WIND WARNING WILL EXPIRE AT 11 PM EST THIS EVENING. STRONG SOUTHWEST WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AND SHIFT TO THE WEST. THEREFORE THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE. $$ HEWITT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this high wind warning went out at Dec 15, 7:03 PM EST, 35 minutes earlier.
Area forecast discussion, Dec 15, 7:03 PM EST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 703 PM EST MON DEC 15 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL BUILD EAST TUESDAY THEN CROSS THE AREA TUESDAY NIGHT. WEAK LOW PRESSURE WILL APPROACH ON WEDNESDAY AND SLIDE TO OUR EAST WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR THURSDAY INTO THURSDAY NIGHT FOLLOWED BY ANOTHER AREA OF LOW PRESSURE ON FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... CARWRF RUNNING WELL ATTM AND DECIDED TO USE IT FOR TONIGHT GIVEN ITS PERFORMANCE W/THE SCATTERED SHOWERS MOVING ACROSS THE CWA. TEMPS WARMING THROUGH THIS EVENING AND THEN THEY WILL FALL BACK AFT MIDNIGHT. USED THE HOURLY WRF TEMPS W/SOME ADJUSTMENTS ACROSS THE WNW W/THE ARRIVAL OF THE COLD FRONT. POPS WERE BACKED DOWN SUBSTANTIALLY W/60% POPS FOR W AND N THIS EVENING AND THEN A SMALL AREA WILL SHOW UP LATER W/THE COLD FROPA. SNOW AMOUNTS WERE BACKED DOWN AS WELL NOW SHOWING JUST TRACE AMOUNTS. WINDS ARE STILL A CONCERN ALONG THE COAST W/CUTLER HITTING GUSTS IN THE LOWER 50S. ALL OTHER RAINWISE SITES SHOWING <40 MPH GUSTS ATTM. LLVL JET TO EXIT TO THE E BY LATE EVENING. WIND ADVISORY LOOKS GOOD. A COLD FRONT WILL CROSS THE REGION TONIGHT...WITH RAIN SHOWERS IN ADVANCE OF THE FRONT. RAIN SHOWERS WILL THEN TRANSITION TO SNOW SHOWERS IN THE WAKE OF THE FRONT...FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE. GUSTY SOUTHWEST WINDS WILL ALSO PERSIST IN ADVANCE OF THE COLD FRONT ALONG THE DOWNEAST COAST...WHERE A WIND ADVISORY REMAINS IN EFFECT THROUGH THE EVENING. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER TO MID 20S NORTH...TO THE LOWER TO MID 30S DOWNEAST. SCATTERED SNOW/RAIN SHOWERS COULD LINGER DOWNEAST EARLY TUESDAY. OTHERWISE...CLOUD COVER WILL DECREASE ACROSS THE REGION TUESDAY WITH HIGH PRESSURE BUILDING EAST. TEMPERATURES WILL BE NEAR STEADY TUESDAY...RANGING FROM THE LOWER TO MID 20S NORTH TO THE LOWER TO MID 30S DOWNEAST. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... A COLD AIRMASS WILL BE IN PLACE THURSDAY NIGHT AS HIGH PRESSURE CRESTS OVER THE REGION. THIS SHOULD ALLOW STRONG RADIATIONAL COOLING TO BRING A VERY COLD NIGHT ACROSS THE REGION WITH MANY SUBZERO READINGS OVER THE FAR NORTH. THE ONLY COMPLICATING FACTOR MAY BE HIGH CLOUDS BEGINNING TO SPREAD OVER THE AREA LATE AT NIGHT. THIS COULD LIMIT COOLING A BIT...BUT STILL WENT SEVERAL DEGREES BELOW GUIDANCE IN MOST AREAS. A WEAK SHORTWAVE APPROACHING ON WEDNESDAY WILL SUPPORT ONE LOW OVER THE GREAT LAKES WITH A SECONDARY LOW OFF THE COAST. THE NAM IS CURRENTLY STRONGER WITH THE SECONDARY LOW THAN THE GFS...AND WOULD GIVE AROUND 4 INCHES OF SNOW TO THE AREA COMPARED WITH 2 INCHES FROM THE GFS. LIGHT SNOW SHOULD TAPER OFF TO SNOW SHOWERS WEDNESDAY EVENING. COLD HIGH PRESSURE WILL RETURN FOR THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS WITH THE LAST COUPLE OF DAYS THE ECMWF AND GFS ARE AT ODDS AT THE START OF THE LONG TERM . BOTH MODELS ARE INDICATING A HIGH RIDGE ACROSS THE REGION WITH A LOW PRESS SYSTEM DEEPENING IN THE MIDWEST. THE GFS HAS A MUCH MORE DEVELOPED LOW CENTERED OVER LAKE MICHIGAN WITH AN OCCLUDED FRONTAL SYSTEM WRAPPED AROUND IT. THE ECMWF HAS A ELONGATED LOW EXTENDING FROM THE OHIO RIVER VALLEY BACK TOWARDS KANSAS CITY. EMBEDDED ARE 3 LOWS ONE ON OHIO...ONE IN SE INDIANA THE LAST OVER ST LOUIS. BY 00Z SAT THE OCCLUDED SYSTEM MAKE ITS WAY INTO THE NORTH ATLANTIC AND A NEW PRIMARY LOW WILL DEVELOP EAST OF CAPE COD. AT THIS POINT THE MODELS ARE IN GOOD GENERAL AGREEMENT ON LOCATION OF THE PRIMARY LOW...HOWEVER THE CENTRAL PRESS IS ABOUT 8MB DIFFERENT. THE OLD PRIMARY LOW FROM THE GFS IS INDICATED OVER SRN QUEBEC. IT WILL BE FILLING...WITH THE REMNANTS OF THE OCCLUDED FRONT WRAPPED AROUND IT. THE DISPARITY IN THE MODELS WILL CONTINUE THROUGH THE END OF THE PERIOD. THE NEXT SYSTEM APPEARS TO CONTINUE THE PATTERN FROM PREVIOUS DAYS. THE GFS BRINGS A LOW PRES SYS OF THE COAST OF VA AT 00Z SUN. THE ECMWF BRINGS A INTO THE CAROLINAS BY 12Z SUN THEN MOVES IT N ALONG THE COAST TO NY BY 00Z. AT THIS TIME THE GFS INDICATES THAT THIS SYS WILL BE WELL EAST INTO THE CANADIAN MARITIMES. AT THIS TIME THERE IS TO MUCH UNCERTAINTY IN THE TRACK OF THE SYSTEM TO DETERMINE WHICH WILL EVENTUALLY WIN OUT. LOADED THE GMOS AND ADJUSTED THE SKY AND POP GRIDS TO SUPPORT ONE ANOTHER. MADE MINOR ADJUSTMENTS TO THE SEA GRIDS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... MVFR/IFR CONDITIONS ARE EXPECTED AT TIMES TONIGHT IN ADVANCE OF A COLD FRONT CROSSING THE REGION. STRONG GUSTY WINDS ARE EXPECTED ALONG THE DOWNEAST COAST EARLY TONIGHT. MVFR CONDITIONS COULD LINGER EARLY TUESDAY...PARTICULARLY ACROSS DOWNEAST AREAS. CONDITIONS WILL THEN IMPROVE TO VFR FOR ALL AREAS LATER TUESDAY MORNING. VFR CONDITIONS TUESDAY NIGHT WILL LOWER TO IFR FROM SOUTH TO NORTH IN SNOW WEDNESDAY MORNING. IFR CONDITIONS IN LIGHT SNOW WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WILL IMPROVE TO MVFR LATER WEDNESDAY NIGHT THEN VFR ON THURSDAY. CONDITIONS WILL DETERIORATE FRIDAY WITH DEVELOPING SNOW...THEN IMPROVE AGAIN SATURDAY. && .MARINE... NEAR TERM: A GALE WARNING IS IN EFFECT FOR THE WATERS TONIGHT. SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE THEN EXPECTED TUESDAY. VISIBILITIES WILL BE REDUCED IN RAIN SHOWERS AND PATCHY FOG TONIGHT...WITH LINGERING RAIN/SNOW SHOWERS TUESDAY MORNING. SHORT TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE THURSDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MEZ029-030. MARINE...GALE WARNING UNTIL 5 AM EST TUESDAY FOR ANZ050>052. && NEAR TERM...NORCROSS/HEWITT SHORT TERM...BLOOMER LONG TERM...NORTON AVIATION...NORCROSS/HEWITT MARINE...NORCROSS/BLOOMER
Hazardous weather outlook, Dec 15, 4:04 PM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 404 PM EST MON DEC 15 2008 MEZ001>006-010-011-015>017-031-032-161200- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 404 PM EST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A LIGHT TO MODERATE SNOWFALL IS POSSIBLE ACROSS THE AREA FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WITH LOW PRESSURE TRACKING SOUTH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ029-030-161200- COASTAL HANCOCK-COASTAL WASHINGTON- 404 PM EST MON DEC 15 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A LIGHT TO MODERATE SNOWFALL IS POSSIBLE ACROSS THE AREA FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WITH LOW PRESSURE TRACKING SOUTH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER WIND REPORTS WILL BE NEEDED THIS EVENING. ANZ050>052-161200- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 404 PM EST MON DEC 15 2008 ...GALE WARNING IN EFFECT UNTIL 5 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORCROSS
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:47 AM EST | Wind Advisory | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 4 hr |
| Dec 16, 5:54 AM EST | Small Craft Advisory | CAR | 8 hr | |
| Dec 16, 2:21 PM EST | Winter Weather Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 30 hr |
Nearby
High Wind Warnings in Maine, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.